Alert archive / Illinois / Small Craft Advisories in 2017

Small Craft Advisory 4, NWS Chicago, IL

January 8, 2017

NWS Chicago, IL issued this small craft advisory at Jan 8, 2017, 3:42 AM CST. It took effect at Jan 8, 2017, 6:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2017, 3:42 AM CST (09:42 UTC)
In effect from
Jan 8, 2017, 6:00 PM CST
Expired
Jan 9, 2017, 9:00 AM CST
In force
15 hr
Issued by
NWS Chicago, IL

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Jan 8, 3:37 AM CST, 5 minutes earlier.

Area forecast discussion, Jan 8, 3:37 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
337 AM CST Sun Jan 8 2017

.SHORT TERM...
337 AM CST

Through tonight...

One last bitterly cold morning for awhile. Raised high temps today
into the low to mid 20s. We got into the 20s in many locations
yesterday, and given warmer air aloft, do not see why we wouldn't be
a bit warmer today.  Clouds increase late this afternoon and a vort
streamer passes overhead this evening. A stronger shortwave stays to
our north over WI, and thinking the majority of snow will be
associated with the northern wave. Decided to go with a slight
chance of light snow along the IL/WI state line this evening and
overnight, and then scattered flurries north of I-80.  No
accumulating snow is expected.

Lows tonight will be much warmer in the upper teens, and wind chills
will be in the single digits.

JEE

&&

.LONG TERM...
337 AM CST

Monday through Saturday...

Could see light snow Monday afternoon, but the main precip event
begins Monday night. Precip will begin as snow across the region;
however, temps will rise to above freezing overnight. Before snow
turns to rain, up to a half inch of snow is expected mainly along
and north of I-88. Forecast soundings and the pattern suggest snow
will become rain, so do not have any sleet mentioned in the
forecast.  Temperatures have been well below freezing for awhile
now, so thinking the ground and elevated surfaces will remain below
freezing longer than the air temp. So as snow transitions to rain,
freezing rain may briefly occur. High temps will be in the 40s
Tuesday, so any ice should melt pretty quickly as surfaces warm.
Gusty south winds are also expected with gusts up to 30 MPH.

The surface low pass over Wisconsin Tuesday, and it's cold front
swings through Tuesday evening/night. Rain should end before the
colder air arrives so do not have any additional snow in the
forecast.

Wednesday looks dry with high temps in the 30s.  Another surface low
forms over the plains Wednesday night and passes over the area
Thursday. It looks like temps will rise overnight and snow becomes
rain. Precip comes to an end Thursday afternoon as the low continues
northeast.

High pressure moves over the northern Great Lakes late this week
keeping precip associated with a stationary front mainly to the
south of the forecast area.  Another chance of precip arrives next
weekend.  Temps look to stay at or below freezing so right now have
snow in the forecast, but forecast models suggest precip type may be
less straight forward.

JEE

&&

.AVIATION...
For the 06Z TAFs...

No real big changes to the current TAFs, with no sig impacts
expected across the terminals for most of Sunday. West northwest
winds still in place and although periodic gusts may be observed
tonight, do not think they will be prevailing. Winds will then
turn southwest and south during the day Sunday. VFR ceilings will
return later in the day Sunday and at this time, stay VFR.
However, monitoring for possible lower ceilings towards the end of
the period. Still possibility for some flurries or light snow
showers Sunday night but with low confidence still in place, have
excluded any mention at this time.

Rodriguez

&&

.MARINE...
311 AM CST

Active conditions will continue across Lake Michigan with several
periods of strong winds through early Wednesday.

Strong high pressure resulting in our bitter cold and ice
creation airmass will shift east into the Ohio valley through
tonight while low pressure organizes out over the western plains.
Signal is still present for gales in the southwest flow between
these two features for a fairly short period of time between late
evening and very early Monday morning ahead of a warm front
lifting northeastward.

While the high retreats to the east coast it remains on the
stronger side while the low across the plains also will strengthen
and reach the IA/IL/WI corner but midday Tuesday. During this
period late Monday night into Tuesday morning, the pressure
gradient over the lake will again support near or possible gales
over the southern tier of the lake especially.

Model guidance differs on the further strengthening of the low as
it will continue northeast across Lake Michigan Tuesday afternoon
and evening. How close to the lake the deepening occurs will
influence the degree to which any westerly gales behind the low
impact Lake Michigan.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...Gale Warning...LMZ777-LMZ779...9 PM Sunday TO 6 AM Monday.

     Small Craft Advisory...NEARSHORE WINTHROP HARBOR TO GARY IN UNTIL 4 AM
     Sunday.

     Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
     LMZ745...6 PM Sunday TO 6 AM Monday.

     Small Craft Advisory...NEARSHORE GARY TO MICHIGAN CITY IN UNTIL 9 AM Sunday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jan 7, 4:09 PM CST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
409 PM CST SAT JAN 7 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
082215-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
409 PM CST SAT JAN 7 2017 /509 PM EST SAT JAN 7 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED:

  ELEVATED EXCESSIVE COLD RISK.

DISCUSSION:

WIND CHILLS WILL RANGE FROM 5 TO 15 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY...
  ELEVATED EXCESSIVE COLD RISK.

MONDAY...
  LIMITED ICE ACCUMULATION RISK.
  ELEVATED SNOW AND SLEET RISK.

TUESDAY...
  LIMITED ICE ACCUMULATION RISK.

THURSDAY AND FRIDAY...
  LIMITED EXCESSIVE COLD RISK.

DISCUSSION:

LIGHT SNOW IS LIKELY MONDAY AFTERNOON INTO MONDAY EVENING...BUT
THEN SNOW WILL BECOME A WINTRY MIX OF SNOW...SLEET...FREEZING
RAIN LATE MONDAY NIGHT. THE WINTRY MIX SHOULD CHANGE OVER TO ALL
RAIN EARLY TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-082215-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
409 PM CST SAT JAN 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY...
 HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE LIKELY IN THE MORNING...
 MAINLY FOR THE INDIANA NEARSHORE WATERS.

TUESDAY THROUGH FRIDAY...
HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE LIKELY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-082215-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
409 PM CST SAT JAN 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY NIGHT...
  SOUTHWEST GALES TO 35 KT ARE LIKELY FOR ALL OF THE OPEN WATERS.

TUESDAY AND TUESDAY NIGHT...
  SOUTHWEST TO WEST GALES ARE POSSIBLE.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 3:42 AM CSTGale WarningLOT26 hr
Jan 8, 9:39 AM CSTRiver Flood AdvisoryLOTGrundy, Will36 hr

Nearby

Small Craft Advisories in Illinois, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.